Alert archive / Alabama / Wind Advisories in 2011
Wind Advisory 22, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at May 25, 2011, 4:25 AM CDT for 20 counties in Alabama. It took effect at May 25, 2011, 12:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 25, 2011, 4:25 AM CDT (09:25 UTC)
- In effect from
- May 25, 2011, 12:00 PM CDT
- Expired
- May 25, 2011, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Birmingham, AL
Counties Autauga County, AL, Bibb County, AL, Blount County, AL, Chilton County, AL, Dallas County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lowndes County, AL, Marengo County, AL, Marion County, AL, Perry County, AL, Pickens County, AL, Shelby County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 55 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
304 WWUS74 KBMX 250925 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 425 AM CDT WED MAY 25 2011 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... ALZ011>015-017-022>025-030>035-039>042-260000- /O.NEW.KBMX.WI.Y.0022.110525T1700Z-110526T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-PICKENS-TUSCALOOSA- JEFFERSON-SHELBY-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-MARENGO- DALLAS-AUTAUGA-LOWNDES- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...CARROLLTON... TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM... ALABASTER...LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE... MARION...CENTREVILLE...CLANTON...DEMOPOLIS...LINDEN...SELMA... PRATTVILLE...FORT DEPOSIT...HAYNEVILLE 425 AM CDT WED MAY 25 2011 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING. GRADIENT WINDS WILL INCREASE ACROSS WESTERN PORTIONS OF CENTRAL ALABAMA TODAY...BETWEEN A STRONG STORM SYSTEM TO OUR WEST...AND HIGH PRESSURE TO OUR EAST. SUSTAINED WINDS OF AROUND 20 MPH...WITH HIGHER GUSTS WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 20 MPH AND HIGHER... OR WIND GUSTS OF 30 MPH AND HIGHER...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at May 25, 4:17 AM CDT, 8 minutes earlier.
Area forecast discussion, May 25, 4:17 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 417 AM CDT WED MAY 25 2011 .DISCUSSION... A STRONG VERTICALLY STACKED STORM SYSTEM WILL MAKE ITS WAY EAST TODAY AND COVER MOST OF THE MISSISSIPPI VALLEY REGIONS ADDING YET ANOTHER CHAPTER TO THIS SPRING SEVERE WEATHER SEASON. MOST OF THE ACTION WILL BE JUST UPSTREAM FROM ALABAMA TODAY AND WILL GET RATHER ACTIVE ACROSS MISSISSIPPI AND WESTERN TENNESSEE LATER TODAY. WE WILL WATCH ANXIOUSLY AS THE LINE OF CONVECTION AND SUPERCELL DEVELOPMENT TAKES PLACE AS IT WILL LIKELY SLOWLY SHIFT EASTWARD TOWARDS THE STATE LINE LATER THIS EVENING. DEPENDING ON ITS EXACT EVOLUTION...COULD MAKE OR BREAK OUR SEVERE WEATHER PROBABILITIES LATER TONIGHT. ONE TREND THAT IS ON THE IMMEDIATE HORIZON IS THE SPEED AT WHICH IT TRANSLATES EAST. MODELS HAVE BEEN TRENDING SOMEWHAT FASTER WITH TIME...SO WE WILL NEED TO BE READY BY MIDNIGHT...OR PERHAPS A BIT EARLIER. AS THE STORMS DEVELOP ON THE LEE SIDE OF THE TROUGH AND JET AXIS...THE GENERAL STORM MOTION WILL BE NORTHEAST....WITH A SLOWER TRANSLATION EASTWARD AS THE SYSTEM TURNS NORTHEAST TOWARDS THE NORTHERN TENNESSEE AND OHIO VALLEYS. THE JET STRUCTURE CONTINUES TO BE DECENTLY IMPRESSIVE FROM AROUND 06 TO 15Z MAINLY ACROSS OUR NORTHWESTERN CWA...AND THIS SEEMS TO BE CONSISTENT WITH OUR TARGET OF OPPORTUNITY FOR THE MOST INTENSE WEATHER OVERNIGHT. TAKING A CLOSER LOOK AT THE 0 TO 6KM BULK SHEAR VECTORS OR MY GO-TO PRODUCT FOR MODE OF CONVECTION...IT APPEARS THAT THE SYSTEM WILL TAKE ON A MORE LINEAR LOOK THE FURTHER IT PROGRESSES EASTWARD. ADD TO THAT THE PROBABILITY OF BEING COLD POOL DOMINATED BY THE TIME THE CELLS REACH THE STATE LINE...AND WE ARE LIKELY GOING TO SEE A BROKEN SQUALL...MCS...OR EVEN A QLCS BY THE TIME IT ENTERS OUR CWA. THERE IS ALSO THE POTENTIAL FOR SOME BOWING LINE SEGMENTS AS WELL. TOOK A LONG HARD LOOK AT THE PROBABILITY FOR SUPERCELLS...AND IT DOES LOOK LIKE IT WOULD BE A DIFFICULT ENVIRONMENT FOR SUSTAINABILITY...HOWEVER...THERE IS A NARROW WINDOW WHERE THE VECTORS COULD BE ORIENTED IN SUCH A FASHION THAT ONE OR TWO ARE CAN NOT BE TOTALLY RULED OUT...AS LONG AS THE COLD POOLS ARE NOT OVERLY DOMINANT. WHILE THE SHEAR VECTORS LOOK DECENT...I DO CONTINUE TO STRUGGLE WITH INSTABILITY. AT THIS POINT...AM JUST NOT CONFIDENT THAT MODELS HAVE A GOOD HANDLE ON THE LOWER BOUNDARY LAYER. MODEL SOUNDINGS ARE STILL INDICATING THAT SOME DECOUPLING AND SURFACE COOLING WILL OCCUR BETWEEN SUNSET AND MIDNIGHT....HOWEVER...THE SURFACE WIND SPEEDS MAY VERY WELL KEEP THE BL WELL MIXED THROUGH THE EVENING HOURS...KEEPING THE INSTABILITY HIGHER THAN FORECAST. IF THERE IS SOMETHING TO WATCH IN THE MESOSCALE...THAT WOULD CERTAINLY BE A FACTOR THAT NEEDS TO BE MONITORED CLOSELY. OTHERWISE...THERE SHOULD BE SOME MEAGER DESTABILIZATION AS THE PREFRONTAL BOUNDARY APPROACHES...ON THE ORDER OF 1000 TO 1500 J/KG. WITH THESE ELEMENTS IN PLACE...WOULD STILL CONTEND THAT DAMAGING STRAIGHT-LINE WINDS AND SOME HAIL WOULD CONTINUE TO BE THE MAIN THREATS...HOWEVER...WITH THE DECENT TURNING HODOGRAPHS AN ISOLATED TORNADO WILL STILL BE PROBABLE THROUGH THE OVERNIGHT AND TOMORROW MORNING. AS WE MOVE INTO THE LATE MORNING AND AFTERNOON HOURS...OR AS THE ACTUAL FRONTAL BOUNDARY APPROACHES...THE GOOD JET DYNAMICS WEAKEN CONSIDERABLY AS THEY MOVE OFF TO THE NORTH. WE ARE STILL EXPECTING SOME DECENT RE-DEVELOPMENT WITH DAYTIME HEATING AS THE FRONT SLOWLY PASSES FROM WEST TO EAST. HOWEVER...THE VEERING PROFILES IN THE LOWEST 3 KM WILL LESSEN THE TORNADO THREAT...HOWEVER...STRONG DAMAGING WINDS AND SOME HAIL WILL STILL BE POSSIBLE MAINLY UNTIL SUNSET TOMORROW EVENING. THE FRONT IS STILL EXPECTED TO SLOW QUITE A BIT TOMORROW AFTERNOON...LEAVING MOST OF THE CWA IN THE THREAT WINDOW UNTIL WE LOSE DAYTIME HEATING...THEN SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE THROUGH AT LEAST PORTIONS OF THE EVENING AND OVERNIGHT BEFORE EXITING EAST EARLY FRIDAY. IN THE LONGER TERM...OVER THE WEEKEND AND NEXT WEEK...SIGNIFICANT DEEP LAYER RIDGING WILL ONCE AGAIN BUILD OVER THE SOUTHEAST. IT MAY NOT BE QUITE AS HOT AS INITIALLY ADVERTISED AS EASTERLY FLOW IS EXPECTED AND WILL POSSIBLY KEEP US AROUND 90 VERSUS TO MID 90S. THE WEATHER LOOKS TO TURN MOSTLY DRY FOR THE EXTENDED AS WELL. 17/KLAWS && .AVIATION...06Z TAF DISCUSSION. STILL EXPECTING A STRATUS DECK TO BUILD INTO THE AREA OVERNIGHT FROM THE SOUTH. OTHERWISE...LOTS OF CIRRUS FROM SOUTHERN PLAINS CONVECTION. CLOUDS WILL SLOWLY MIX OUT WED MORNING WITH WINDS INCREASING OUT OF THE SOUTH. WINDS ARE EXPECTED TO BE GUSTY AT TIMES WITH POTENTIAL FOR 25KTS. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 90 68 82 61 83 / 10 20 70 60 10 ANNISTON 92 68 84 65 85 / 10 10 50 60 20 BIRMINGHAM 90 73 83 65 83 / 10 20 60 40 10 TUSCALOOSA 93 72 86 64 86 / 10 30 60 30 10 CALERA 91 71 84 65 84 / 10 20 50 40 10 AUBURN 91 68 85 69 85 / 0 10 20 40 20 MONTGOMERY 91 70 87 69 88 / 10 10 20 40 10 TROY 91 67 87 69 87 / 0 10 20 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: AUTAUGA...BIBB...BLOUNT...CHILTON...DALLAS... FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...LOWNDES... MARENGO...MARION...PERRY...PICKENS...SHELBY...SUMTER... TUSCALOOSA...WALKER...WINSTON. && 17/88
Hazardous weather outlook, May 24, 7:30 PM CDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 730 PM CDT TUE MAY 24 2011 ALZ011>015-017>050-260030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 730 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE STORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA ON THURSDAY AHEAD OF AN APPROACHING COLD FRONT. TWO WAVES OF SEVERE WEATHER ARE EXPECTED...AND EXACT TIMING WILL DEPEND HEAVILY ON DEVELOPMENT TO OUR WEST AND ON THE SPEED AND EVOLUTION OF THE COLD FRONT. THE FIRST OF THESE TWO WAVES IS EXPECTED BETWEEN 4AM AND 12PM. THE MAIN HAZARDOUS THREATS FOR THURSDAY MORNING INCLUDE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND CLOUD TO GROUND LIGHTNING. CONFIDENCE IN THE TORNADO THREAT REMAINS LOW...HOWEVER THERE IS A SMALL CHANCE OF AN ISOLATED TORNADO GENERALLY ALONG AND NORTH OF INTERSTATE 20 AND WEST OF INTERSTATE 65. THE SECOND WAVE OF SEVERE STORMS IS EXPECTED BETWEEN 12PM AND 8PM. STORMS MAY GENERALLY WEAKEN THROUGHOUT THE DAY...BUT THE CHANCE OF DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND CLOUD TO GROUND LIGHTNING REMAINS POSSIBLE. ALTHOUGH...THE TORNADO THREAT DURING THE AFTERNOON IS LOWER...IT CAN NOT BE COMPLETELY RULED OUT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED ON THURSDAY.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.